Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Little Rock, AR

April 23, 2004Jackson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 23, 2004, 9:30 PM CDT for Jackson County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 9:30 PM CDT (02:30 UTC)
Expired
Apr 23, 2004, 11:30 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Jackson County, AR

The radar

The Little Rock radar (KLZK), 125 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 240230
FFWLIT
ARC067-240430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
930 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN EASTERN ARKANSAS

* UNTIL 1130 PM CDT

* AT 925 PM CDT...DOPPLER RADAR INDICATED RAINFALL RATES OF 1 TO 
  1 1/2 INCHES PER HOUR OVER PARTS OF JACKSON COUNTY...ESPECIALLY    
  THE NORTHERN SECTIONS OF THE COUNTY. FLOODING OF ROADWAYS WAS      
  BEEN REPORTED IN NORTHERN JACKSON COUNTY EARLIER THIS EVENING.     
  WITH SATURATED GROUND CONDITIONS...ANY ADDITIONAL RAINFALL WILL    
  RUN OFF AND CAUSE MORE FLOODING.

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3540 9105 3544 9124 3547 9153 3552 9137
          3563 9133 3568 9135 3584 9119 3586 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:45 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 3:45 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT FRI APR 23 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY
STATIONARY SURFACE FRONT IS LOCATED ACROSS SOUTHERN ARKANSAS THIS
AFTERNOON. CONVECTION IS DEVELOPING ACROSS OKLAHOMA. SHOWERS AND A
FEW THUNDERSTORMS CONTINUE ACROSS THE CWFA...BUT THE MAIN SHOW WILL
BE LATER TONIGHT. ETA IS NOT QUITE AS AMBITIOUS AS THE GFS FOR POS
AND QPF. INCREASED POPS ESPECIALLY ACROSS THE NORTH. 3 TO 8 INCHES
OF RAIN HAVE FALLEN ACROSS PARTS OF NORTH ARKANSAS THE LAST TWO DAYS
AND WILL CONTINUE THE FLASH FLOOD WATCH THROUGH TONIGHT. THE STORMS
DEVELOPING IN OKLAHOMA WILL MOVE INTO ARKANSAS TONIGHT. LI/S TO -8
ARE NOTED IN SOUTHEAST OKLAHOMA AND THIS WILL BE ONE AREA TO WATCH
TONIGHT. SOUTHWEST ARKANSAS COULD SEE SOME THUNDERSTORM ACTIVITY AS
WELL TONIGHT. MOST OF THE STRONG THUNDERSTORMS WILL BE NORTH OF THE
STATIONARY FRONT TONIGHT THOUGH. STRONG LIFT IS NOTED EARLY IN THE
DAY SATURDAY ON THE LATEST CROSS SECTIONS...THEN PRECIPITATION WILL
TAPER OFF TOMORROW AFTERNOON. THE COLD FRONT WILL BE MOVING ACROSS
THE AREA LATE SATURDAY NIGHT AND SUNDAY. STRONG STORMS ARE EXPECTED
AGAIN AS THE COLD FRONT PUSHES THROUGH. SLIGHT RISK OF SEVERE STORMS
CONTINUES TONIGHT THROUGH SATURDAY.
&&

.LONG TERM...SUNDAY THROUGH FRIDAY
HIGH PRESSURE MOVES IN FOR MONDAY BEHIND THE COLD FRONT THAT WILL
BRING AN END TO THE CURRENT PATTERN. COOLER TEMPERATURES ARE
EXPECTED FOR MONDAY AND TUESDAY BEFORE TEMPERATURES BEGIN TO WARM UP
AGAIN. INCLUDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    65  76  61  72 /  60  60  70  80
HARRISON AR       58  69  54  66 /  90 100  60  60
HOT SPRINGS AR    66  75  60  72 /  60  60  70  70
PINE BLUFF AR     65  79  62  73 /  40  60  70  80
MOUNTAIN HOME AR  57  69  55  66 / 100 100  60  60
MONTICELLO AR     66  80  62  74 /  30  50  70  80
SEARCY AR         63  76  61  71 /  60  60  70  80
MOUNT IDA AR      66  74  58  72 /  60  60  70  70
RUSSELLVILLE AR   63  72  57  70 /  70  70  70  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 600 AM
CDT SATURDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...
ARZ030>034...ARZ037>039.
&&

51
Hazardous weather outlook, Apr 23, 12:15 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1215 PM CDT FRI APR 23 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1215 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
NORTHWEST HALF OF ARKANSAS NOW THROUGH EARLY SATURDAY MORNING.
ALSO...THERE IS A RISK OF FLASH FLOODING OVER MUCH OF CENTRAL AND
NORTHERN ARKANSAS THROUGH TONIGHT.

A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA...KEEPING
UNSTABLE CONDITIONS IN ARKANSAS. ALSO...THE PRESENCE OF THE FRONT
WILL CONTRIBUTE TO THE FLASH FLOODING POTENTIAL...SO A FLASH FLOOD
WATCH WILL EXIST TODAY THROUGH TONIGHT FOR NORTHERN AND PARTS OF
CENTRAL ARKANSAS.

MORE THUNDERSTORMS WILL DEVELOP OR MOVE INTO NORTHERN ARKANSAS LATER
THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE MAINLY DURING
THE LATE AFTERNOON AND EVENING...AND HEAVY RAIN IS
LIKELY...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL SECTIONS OF
THE STATE SATURDAY INTO SATURDAY NIGHT. THE WEATHER PATTERN WILL
CHANGE SLOWLY THROUGH SUNDAY. DRY AND QUIET WEATHER WILL RETURN TO
THE FORECAST MONDAY...AND CONTINUE DRY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT OVER THE
WEST CENTRAL AND CENTRAL SECTIONS OF THE STATE.

38

In the hours before

Local storm report, Apr 23, 6:52 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
652 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      BATESVILLE              35.77N 91.62W
04/23/2004                   INDEPENDENCE       AR   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED AND BARRICADED IN THE AREA. SOME
            CARS STALLED. WATER IN AT LEAST ONE HOUSE.

&&

22
Local storm report, Apr 23, 7:06 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
706 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FLASH FLOOD      SWIFTON                 35.82N 91.13W
04/23/2004                   JACKSON            AR   LAW ENFORCEMENT

            SOME STREETS FLOODED IN TOWN.

&&

22
Local storm report, Apr 23, 8:16 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
816 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLASH FLOOD      2 NE TUCKERMAN          35.75N 91.18W
04/23/2004                   JACKSON            AR   LAW ENFORCEMENT

            STATE HIGHWAY 224 NORTHEAST OF TUCKERMAN IS CLOSED DUE TO
            HIGH WATER. STATE HIGHWAY 226 NORTHEAST OF TUCKERMAN IS
            BARRICADED IN SPOTS...BUT IS NOT CLOSED.

&&

22
Local storm report, Apr 23, 8:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
844 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      4 NW MELROSE            35.78N 91.90W
04/23/2004                   STONE              AR   TRAINED SPOTTER

            WATER OVER STATE HIGHWAY 14 IN A FEW SPOTS BETWEEN

            MELROSE AND PLEASANT GROVE...BUT ROAD WAS NOT IMPASSABLE.

&&

22
Local storm report, Apr 23, 9:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
902 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      1 E ELGIN               35.75N 91.28W
04/23/2004                   JACKSON            AR   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 37 IN SEVERAL PLACES...BUT THE
            ROAD WAS NOT CLOSED.

&&

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:06 PM CDTSevere Thunderstorm WarningLZKJohnson44 min
Apr 24, 12:40 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 24, 3:04 AM CDTSevere Thunderstorm WarningLZKSearcy41 min
Apr 24, 4:51 AM CDTFlash Flood WarningLZKBoone, Johnson, Newton3 hr
Apr 24, 7:13 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy3 hr
Apr 24, 7:17 AM CDTFlash Flood WarningLZKMontgomery3 hr
Apr 24, 7:44 AM CDTFlash Flood WarningLZKBoone, Johnson, Newton3 hr
Apr 24, 9:36 AM CDTFlash Flood WarningLZKPope3 hr
Apr 24, 10:13 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy4 hr
Apr 24, 10:44 AM CDTFlash Flood WarningLZKBoone, Johnson, Newton3 hr
Apr 24, 11:28 AM CDTFlash Flood WarningLZKYell4 hr
Apr 24, 11:53 AM CDTTornado WarningLZKConway, Van Buren32 min
Apr 24, 12:29 PM CDTTornado WarningLZKVan Buren31 min
Apr 24, 1:28 PM CDTSevere Thunderstorm WarningLZKFaulkner, White42 min
Apr 24, 1:29 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring46 min
Apr 24, 2:03 PM CDTSevere Thunderstorm WarningLZKSaline37 min
Apr 24, 3:26 PM CDTSevere Thunderstorm WarningLZKJefferson44 min
Apr 24, 3:48 PM CDTSevere Thunderstorm WarningLZKLonoke42 min
Apr 24, 4:02 PM CDTTornado WarningLZKLonoke28 min
Apr 24, 4:07 PM CDTFlash Flood WarningLZKIzard118 min
Apr 24, 4:33 PM CDTSevere Thunderstorm WarningLZKPrairie47 min
Apr 24, 5:03 PM CDTSevere Thunderstorm WarningLZKWoodruff42 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.